Missouri, 2020

Hail in Missouri, April 20, 2020

April 20, 2020 · NWS SGF · 11 events in 6 counties and zones

Scattered strong to severe thunderstorms developed along and south of a stalled front near Interstate44 during the afternoon and early evening. Several reports of hail from pea to quarter size were received near the Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered strong to severe thunderstorms developed along and south of a stalled front near Interstate44 during the afternoon and early evening. Several reports of hail from pea to quarter size were received near the Arkansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 2:06 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 20, 2:06 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
306 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 219 PM CDT Mon Apr 20 2020

Scattered to numerous showers and thunderstorms will continue into
early this evening as a short wave trough and associated surface
cold front continue to push southeast across the region. MLCAPE
values in the 800-1100 J/kg range in conjunction with steep mid-
level lapse rates and 40 knots of deep layer shear will support
some quarter-size hail potential.

Short-term models and soundings are also indicating nearly dry
adiabatic low-levels beneath relatively high LCLs. This will be
supportive of some damaging wind gust potential, especially where
cold pool conglomeration occurs with clusters and line segments.

This activity will then begin to wane across south-central
Missouri in the 2-3Z time frame with the loss of daytime heating.
The rest of tonight then looks fairly quiet. There could again be
some fog late tonight primarily across southwest Missouri. We went
close to the model blend for lows tonight with most areas falling
into the middle or upper 40s.

Tuesday then looks pleasant as surface high pressure slides
southeast along the Mid-Mississippi River Valley. We have gone
slightly above the model blend for highs with most areas ranging
from the upper 60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT Mon Apr 20 2020

The next storm system will then take shape starting Tuesday night
as strong upper level energy ejects into the southern high Plains.
We should see a large area of showers and thunderstorms overspread
the Missouri Ozarks and southeastern Kansas from late Tuesday
night into Wednesday morning as a low-level jet veers into the
region beneath the left-exit region of an upper level jet streak.

Showers and thunderstorms are then expected to persist for much of
Wednesday and Wednesday evening as that upper level energy tracks
through the central and southern Plains and into the Mid-
Mississippi Valley. Locally heavy rainfall is a concern given high
moisture availability, deep tropospheric ascent and convective
elements. The good news here is that we can take a bit of rainfall
given the recent green-up.

At this time, the severe potential mainly looks like it will be
south of the Missouri Ozarks with perhaps the exception of far
southern Missouri. The track of the surface low and amount of
destabilization that can occur will dictate the eventual severe
threat.

Global models then indicate yet another system impacting the
region as we get into the late Thursday night and Friday time
frame. Model consistency has become a bit better with this
system, thus PoPs have been nudged up into the likely range.

Temperatures from midweek through next Monday will be near or
slightly below normal. We still see no frost/freeze potential over
the next seven days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Apr 20 2020

Scattered thunderstorms are expected into this evening as a cold
front moves southeast through the region. Brief MVFR conditions
can be expected with storms along with gusty and erratic winds.

VFR conditions are then primarily expected from mid-evening
through Tuesday morning. There is some potential for fog
development across far southwestern Missouri. We are thinking this
will not affect the TAF sites at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 20, 11:39 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1239 PM CDT Mon Apr 20 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1239 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Scattered showers and thunderstorms are expected this afternoon
 and early evening. A few of these storms may become strong to
 severe and produce hail up to the size of quarters and localized
 wind gusts up to 60 mph. Cloud to ground lightning will also be
 a potential hazard.

 Non-thunderstorm wind gusts up to 30 mph are expected this
 afternoon, mainly across western Missouri and southeastern
 Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 Additional thunderstorms will be possible from late Tuesday
 night into early Thursday and again towards next weekend as a
 pair of storm systems track across the region. Locally heavy
 rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed into early this evening
  across most of the outlook area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Apr 20, 1:40 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
240 PM CDT Mon Apr 20 2020

MOZ091-092-202030-
Wright MO-Webster MO-
240 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND SOUTHERN
WRIGHT COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niangua, or near Marshfield, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mansfield...                      Hartville...
Duncan...                         Odin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3728 9283 3741 9280 3736 9233 3708 9256
TIME...MOT...LOC 1939Z 294DEG 23KT 3733 9278

Wise
Special weather statement, Apr 20, 2:40 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Mon Apr 20 2020

MOZ096-097-202145-
Douglas MO-Howell MO-
340 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 445 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mountain Grove, moving southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Pomona...
Peace Valley...                   Siloam Springs...
White Church...                   Vanzant...
Drury...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3696 9238 3706 9226 3705 9214 3705 9166
      3663 9180
TIME...MOT...LOC 2040Z 299DEG 35KT 3700 9224

Wise
Local storm report, Apr 20, 3:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 S POMONA              36.82N 91.91W
04/20/2020  U0.50 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The radar

The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Howell

When
April 20, 3:22 PM CST
Where
Howell County, 2.16 mi SW of West Plains Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.730, -91.900

Penny sized hail was reported via MPing.

Hail, Howell

When
April 20, 3:25 PM CST
Where
Howell County, 2.16 mi NE of (H63)west Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -91.800

Penny sized hail was reported via MPing.

Hail, Howell

When
April 20, 3:26 PM CST
Where
Howell County, West Plains
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -91.850

Quarter sized hail was reported by via social media lasting at least 5 minutes.

Hail, McDonald

When
April 20, 3:48 PM CST
Where
McDonald County, 2.15 mi SSW of Erie
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -94.380

The public reported hail from pea to quarters in size covering the ground like snow. The hail lasted for at least 5 minutes.

Hail, Oregon

When
April 20, 3:50 PM CST
Where
Oregon County, Koshkonong
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.600, -91.650

Quarter sized hail was reported.

Hail, McDonald

When
April 20, 4:35 PM CST
Where
McDonald County, Noel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.550, -94.480

Quarter sized hail was reported.

Hail, Greene

When
April 20, 4:53 PM CST
Where
Greene County, 0.88 mi SE of Republic
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -93.470

Penny sized hail was reported via MPing.

Hail, Greene

When
April 20, 4:58 PM CST
Where
Greene County, 0.88 mi NE of Republic
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -93.470

Penny sized hail was reported via MPing.

Hail, Greene

When
April 20, 4:58 PM CST
Where
Greene County, 0.88 mi NE of Republic
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -93.470

Penny sized hail was reported via MPing.

Hail, Laclede

When
April 20, 5:30 PM CST
Where
Laclede County, 3.28 mi E of Winnipeg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.600, -92.260

Dime to nickle sized hail was reported just inside the east gate of Fort Leonard Wood.

Hail, Shannon

When
April 20, 7:10 PM CST
Where
Shannon County, 1.79 mi WNW of Birch Tree
Measured
1 in hail
Reported by
Public
Coordinates
36.990, -91.530

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883407, 883408, 883409, 883410, 883411, 883412, 883413, 883414, 883415, 883416, 883417.